Texas, 2017

Drought in Texas, January 1 to 2, 2017

January 1 to 2, 2017 · NWS SHV · 4 events in 4 counties and zones

Severe (D2) drought conditions continued across Southwest Cass, Southern Morris, Northeast Upshur, and Western Marion Counties in Northeast Texas to start January 2017. S.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued across Southwest Cass, Southern Morris, Northeast Upshur, and Western Marion Counties in Northeast Texas to start January 2017. However, widespread rainfall amounts of a half inch to an inch fell across this area during the final week of December, which resulted in drought conditions improving to moderate (D1) with the first U.S. Drought Monitor issuance of 2017. Additional improvement occurred across the moderate drought areas during mid-January, where widespread rainfall amounts of three to in excess of four inches fell. This eliminated drought conditions here by the third week of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 31, 11:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1147 PM CST Sat Dec 31 2016

.AVIATION...
For the 01/06z TAFs, fog is quickly becoming widespread leading
to LIFR flight conditions with ceilings below 300 feet. The fog
will be dense at times throughout the overnight and early morning
hours, and visibilities may be reduced to one quarter of a mile or
less. Patchy drizzle will also be possible. Visibilities should
slowly improve through noon, but MVFR/IFR conditions will persist
areawide. Ceilings and visibilities will lower once again and more
patchy drizzle will develop after 02/00z. Scattered convection
may begin to affect portions of East Texas, mainly the KTYR and
KLFK TAF sites, by the end of the period.

/09/

&&

.PREV DISCUSSION... /issued 950 PM CST Sat Dec 31 2016/

DISCUSSION...
The sct -SHRA has diminished and exited the region stage right
this evening into far NE LA/across much of MS with the departure
of weak shortwave energy shifting NE across the SE states.
Meanwhile...areas of FG have developed (some dense) over much of
the region...with pea soup FG noted here at the NWS office. Have
noted a trend with bndry lyr winds advecting the FG W into E
TX/extreme SE OK per sfc obs. While our far Wrn E TX counties
remain mostly FG free attm...this should not last long as the
HRRR/WFR/GFS remain in good agreement with the FG spreading
farther W into Ecntrl TX as weak sfc ridging continues to build
SW into Srn AR/Nrn LA. Given the fireworks celebrations ongoing
with the end of the new year...the smoke will also reduce vsbys
further...thus have expanded the Dense FG Advisory to include the
remainder of the forecast area and extended the advisory one more
hour (through 16Z) as vsbys will likely remain poor for much of
New Year/s Sunday morning before lifting.

Did make a few minor tweaks to min temps...mainly to lower them a
couple degrees especially across Deep E TX/Ncntrl LA where temps
are already near original forecast mins. Otherwise...the remainder
of the forecast is on track.

Thank you for the coordination this evening LZK/JAN/FWD/HGX. On
behalf of WFO SHV...we wish you all a Happy New Year!

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  67  61  72 /  10  30  60  90
MLU  53  66  62  74 /  20  20  50  90
DEQ  46  60  54  70 /  10  20  70  90
TXK  49  62  57  69 /  10  20  70  90
ELD  48  61  56  71 /  10  20  50  90
TYR  53  70  60  73 /  10  30  80  90
GGG  53  69  61  72 /  10  30  70  90
LFK  58  72  63  76 /  10  30  80  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 10 AM CST Sunday for ARZ050-051-059>061-
     070>073.

LA...Dense Fog Advisory until 10 AM CST Sunday for LAZ001>006-010>014-
     017>022.

OK...Dense Fog Advisory until 10 AM CST Sunday for OKZ077.

TX...Dense Fog Advisory until 10 AM CST Sunday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

15/09
Hazardous weather outlook, Dec 31, 11:55 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CST SAT DEC 31 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1155 AM CST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE
ACROSS THE LOWER TOLEDO BEND AND SAM RAYBURN COUNTRY OF DEEP EAST
TEXAS INTO EAST CENTRAL AND NORTHEAST LOUISIANA TODAY...BUT MOVE
OUT OF THE REGION BY EARLY THIS EVENING. NO STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED AT THIS TIME. PATCHY DENSE FOG WILL
LIKELY DEVELOP LATE TONIGHT ACROSS THE ENTIRE FOUR STATE REGION.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

PATCHY DENSE FOG SHOULD HAVE BURNED OFF BY MID TO LATE MORNING ON
SUNDAY. BY SUNDAY NIGHT...A STRONG UPPER LEVEL STORM SYSTEM WILL
BE APPROACHING THE FOUR STATE REGION FROM THE WEST. SHOWERS AND
THUNDERSTORMS WILL INCREASE QUICKLY SUNDAY NIGHT WITH A CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS ASSOCIATED WITH THE STORM SYSTEM
LATE SUNDAY NIGHT INTO THE PREDAWN HOURS MONDAY MORNING ACROSS
THE SOUTHERN HALF OF NORTHEAST TEXAS. AFTER SUNRISE...THE SEVERE
WEATHER THREAT SHIFTS EASTWARD TOWARDS THE TOLEDO BEND COUNTRY OF
DEEP EAST TEXAS INTO ALL OF NORTHERN LOUISIANA AND EXTREME SOUTH
CENTRAL ARKANSAS. STRONG AND DAMAGING WIND GUSTS ALONG WITH LARGE
HAIL ARE THE PRIMARY THREATS ALONG WITH LOCALLY HEAVY DOWNPOURS.
AN ISOLATED TORNADO THREAT CANNOT BE COMPLETELY RULED OUT LATE
SUNDAY NIGHT THROUGH MONDAY BEFORE THE STORMS EXIT THE REGION
MONDAY AFTERNOON.

MUCH COLDER AIR FUNNELS INTO THE REGION DURING THE DAY TUESDAY AND
AGAIN ON THURSDAY. THERE CONTINUES TO BE A SMALL CHANCE FOR SOME
FORM OF WINTER PRECIPITATION ACROSS THE NORTHERN HALF OF THE FOUR
STATE REGION FOR THURSDAY NIGHT AND AGAIN FRIDAY NIGHT...BUT
TRENDS HAVE BEEN FOR LESS CHANCES FOR PRECIPITATION AND MODERATING
TEMPERATURES AS WE MOVE TOWARDS THE LATER HALF OF NEXT WEEK. THE
EXTENDED PORTION OF THE FORECAST WILL CONTINUE TO BE MONITORED
THROUGHOUT THE FIRST WEEK OF 2017.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

PALMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Cass

When
January 1, 12:00 AM CST to January 2, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Drought, Morris

When
January 1, 12:00 AM CST to January 2, 11:59 PM CST
Where
Morris forecast zone
Reported by
Drought Monitor
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Drought, Upshur

When
January 1, 12:00 AM CST to January 2, 11:59 PM CST
Where
Upshur forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Drought, Marion

When
January 1, 12:00 AM CST to January 2, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668661, 668662, 668663, 668664.